Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

What are the long term effects of minocycline for cystic acne?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
Hello, I have suffered from moderate cystic acne for several years. In early 2012, I began taking 100 mg of doxycycline. A few weeks after I began taking the drug, I noticed that my cystic acne had been tamed. The drug worked throughout the remainder of the summer, so much so that I decided to take myself off it around October (roughly seven months after I began taking it). Well, about three weeks after I went off the doxy, my cystic acne came back in full force! Large, red nodules (that were incredibly painful) began forming around my chin and jawline -- even worse than before. I began using epiduo as a topical solution to treat the cysts, but it seemed as if whenever one went away, a new one would pop up. I eventually made a an appointment with my dermatologist, who prescribed me doxy once again. However, this time when I began taking the drug, it didn't have the same effect. In fact, it seemed like the cystic acne never went away! I've read that after you stop taking doxy, your body develops an immunity to it, which I'm guessing is what happened. That said, after about a year of dealing with cystic acne all over my jawline and chin, my dermatologist prescribed me 100mg of minocycline. That was back in September of 2013, and since then, my cystic acne has once again been tamed. However, during my last visit back in November, my dermatologist told me that I should use the minocycline sparingly -- and not take it everyday. I want to follow his instructions but I'm afraid that if I stop taking the minocyline, my cystic acne will come back in full force. I realize I can't take this antibiotic forever (and I do have a prescription that's good until early May), so what should I do? Will my cystic acne return even worse than it did before if I stop taking the minocycline? What are the long-term effects if I do take minocycline for an indefinite period of time? I don't want my chin and jawline to be covered in painful cysts, but I also don't want to have long-term health problems over some acne. Mind you, I'm a 32-year-old man, and I've read that hormonal acne usually only effects women. Are there other ways to prevent cystic acne without taking an antibiotic? Thanks in advance for your help.
Posted Mon, 3 Feb 2014 in Medicines and Side Effects
Answered by Dr. Kalpana Pathak 10 hours later
Brief Answer: details below Detailed Answer: Hi, Thanks for writing to us. The drug of choice for treating cystic acne or severe grade acne is isotretinoin. It is given in daily dosage of 0.5 to 1 mg/kg body weight. In severe grades acne we usually continue till the cumulative dose is 120 mg/kg body weight. As at this cumulative dose, not only the acne is significantly reduced but also the chances of recurrence are reduced to minimal. If lesions are less, then in that case we may just continue till lesions completely clear away and then the dose is tapered. Antibiotics like doxycycline, minocycline,lymecycline, azithromycin etc are also used in acne. However cystic acne responds best to isotretinoin. Sometimes if the lesions are inflammed and pus filled, we add an antibiotic along with isotretinoin. I prefer adding azithromycin, as doxycycline or minocycline can increase few side effects of isotretinoin. Minocycline as such is a good drug for acne but its prolonged use can lead to side effects like skin pigmentation, increased photosensitivity, stomach upset, nausea, liver disorder( rare) etc. If the cysts are big and painful, along with oral isotretinoin few intralesional injection of steroids can be given to flatten the lesion and reduce inflammation. Acne as such is more common in adolscent males and adult onset acne is more common in females. However males too can have adult onset acne. I would be able to give a more specific and personalised treatment option, if you could send me an image of your face depicting your cystic acne lesions. Hoping to hear from you soon.
Above answer was peer-reviewed by
Follow-up: What are the long term effects of minocycline for cystic acne? 36 hours later
Thanks for the speedy follow-up! I've attached a few photos for you to look at. I realize the zits aren't that bad and I probably shouldn't be agonizing over them but I had such a horrible yearlong breakout last year that I just want to do everything in my power from preventing that from happening again. That said, in addition to the 100mg of minocycline I'm taking daily, I also use epiduo if I feel a new cyst sprouting up. Some other questions I have, if you miss a dose of minocycline, will that cause a new cyst to form? And is stress a factor in forming cysts? Because it seems like the minocycline was working extremely well last month, when I was stressing out about things, but now I have a lot to stress about, and a few new ones have formed. Also, when my prescription of minocycline runs out in May, will my cysts come back if I stop taking them? Thank you again and I look forward to hearing your response!
Answered by Dr. Kalpana Pathak 35 hours later
Brief Answer: you may continue taking minocycline Detailed Answer: Hi, Thanks for writing back. Firstly please accept my apologies for the delay in responding back. I have seen the images attached. Yes, the acne does not seem to be very severe or cystic. In such cases, taking an antibiotic like minocycline 100 mg daily along with application of topical adapalene benzoyl peroxide combination once in night should help in resolving the lesions. A slight modification in your prescription from my side would be Use a benzoyl peroxide based face wash twice in a day as it would treat the inflammed pus filled lesions and also prevent recurrence. Apply epiduo gel specifically over acne lesions once in night. You should apply it on all new and already existing lesions Continue minocycline. Once the lesions heal completely, just continue with face wash and use plain adapalene gel in night over acne prone areas to avoid recurrence. Now still if recurrence happens and you get too many lesions then a course of isotretinoin with oral antibiotic like azithromycin would be a better choice. Personally in my clinic, I usually start with a plain antibiotic but if the lesions do not seem to respond well or are recurrent, I add isotretinoin in a daily dose of 20 mg to 40 mg. Now to answer your questions specifically Missing a single dose of minocycline wont lead to acne flare up. However if dose is missed for few days, yes acne can happen. Stress can cause acne flare up Once complete resolution of lesions have occured, you may discontinue minocycline and follow my suggestions to prevent recurrence. But if still acne recurs then a course of isotretinoin should be started. Hope this helped. Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor